Nebraska, 2007

Hail and Damaging Wind in Nebraska, May 31, 2007

May 31, 2007 · NWS OAX · 8 events in 7 counties and zones

A closed upper low pressure system over the Dakotas combined with a band of moisture and instability over eastern Nebraska and southwest Iowa to produce several severe thunderstorms. The storms mainly produced marginally severe size hail, but isolated wind damage was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A closed upper low pressure system over the Dakotas combined with a band of moisture and instability over eastern Nebraska and southwest Iowa to produce several severe thunderstorms. The storms mainly produced marginally severe size hail, but isolated wind damage was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 2:35 AM CST, 11 hours 22 minutes earlier.

Area forecast discussion, May 31, 2:35 AM CST, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 AM CDT THU MAY 31 2007

.DISCUSSION...
CHALLENGING POP FORECAST WITH COMPLEX PATTERN THROUGH THE WEEKEND.
WATERVAPOR LOOP SHOWS THE UPPER LOW OVER SOUTH DAKOTA WRAPPING UP
AND SHOWING SIGNS OF DEEPENING.  RUC 250 MB WINDS ARE UP TO 100
KNOTS WITH INCREASING POTENTIAL VORTICITY AROUND 400 MB.  HOWEVER
WATER VAPOR LOOP ALSO SHOWS MID TROPOSPHERIC DRYING OCCURRING DURING
WEDNESDAY EVENING...BUT HIGH LEVEL MOISTURE FROM THE NORTHWEST IS
ADVECTING INTO NEBRASKA...AND IS ENOUGH FOR SCATTERED SHOWERS OVER
THE PANHANDLE PER RADAR MOSAIC.

08Z SURFACE ANALYSIS INDICATED PRIMARY LOW OVER NORTH DAKOTA...WITH
TROF LINE EXTENDING SOUTH INTO CENTRAL NEBRASKA AND SOUTHEAST
COLORADO.  DEWPOINTS OVER THE FORECAST AREA WERE IN THE UPPER 40S TO
LOWER 50S...WITH INITIAL COLD FRONT HAVING MOVED INTO SOUTHWEST
MISSOURI AND WEAKENING.

NAM AND GFS ARE IN GOOD AGREEMENT THROUGH 54 HOURS WITH THE
POSITIONING OF THE SYNOPTIC SCALE FEATURES AND THE OVERALL QPF.
QUESTIONS ARISE REGARDING THE MOISTURE AVAILABILITY BEHIND THE
INITIAL DECAYING COLD FRONT FOR THE INITIATION OF CONVECTION...THEN
THE MOVEMENT OF ANY ORGANIZED CONVECTIVE COMPLEX.  EXPECT
CYCLOGENESIS OVER EASTERN COLORADO THIS AFTERNOON WITH INCREASING
SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS AND INTO KANSAS.  FOCUSING
MECHANISM FOR NEW INITIATION SHOULD BE THE SURFACE TROF AND
SHORTWAVE DPVA ROTATING AROUND UPPER LOW.  FAIRLY STEEP LAPSE RATES
WITH 700 MB TEMPERATURES FROM 0C NEAR I-80 TO +2 NEAR I-70...THUS
LITTLE CAP IN PLACE.  PER SWODY1...CONVECTION SHOULD FIRE ALONG THE
SURFACE TROF IN THE AFTERNOON WITH ENOUGH SHEAR FOR A SEVERE
THREAT.  WITH UPPER LEVEL WINDS HAVING INCREASED
DRAMATICALLY...0-8KM LAYER SHEAR VALUES ARE PROGGED AS HIGH AS 85
KNOTS OVER SOUTHERN NEBRASKA AT 21Z FROM THE 06Z NAM12.  INSTABILITY
WILL ONLY BE MARGINAL HOWEVER...AND WILL BE LARGELY A FUNCTION OF
HOW MUCH CLOUD COVER EXISTS.

NAM AND GFS SHOW A WARM FRONTAL ZONE OVER NORTHERN KANSAS TONIGHT
WITH A 50 KNOT 850MB LOW LEVEL JET OVER CENTRAL KANSAS ADVECTING
MOISTURE INTO THE FRONTAL ZONE.  SCENARIO OF AN MCS MOVING EAST
TONIGHT ALONG THE FRONT LOOKS FEASIBLE...WITH HEAVY RAIN POSSIBLE IN
THE SOUTHERN COUNTIES.  HAVE INCREASED POPS AND QPF FOR TONIGHT
ACCORDINGLY...WHICH IS ALSO SUPPORTED BY SREF MEAN QPF PLACEMENT.
SOME CONCERN FOR THE RIVERS IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
RISING AGAIN AND POSSIBLY FLOODING.  WILL DISCUSS THIS IN THE
HAZARDOUS WEATHER OUTLOOK AND MONITOR CLOSELY.

POPS NEED TO CONTINUE INTO THE WEEKEND UNTIL THE BIG LOW FINALLY
MOVES EAST.  EXPECT JUST SCATTERED LIGHT RAIN OR SHOWERS BEHIND THE
UPPER LOW...WITH COOL AND CLOUDY CONDITIONS THROUGH SUNDAY.

&&

.AVIATION...
LIGHT WINDS AND MOCLR SKIES MAY ALLOW PATCHY EARLY MORNING FOG TO
DEVELOP...BUT WOULD NOT EXPECT IT TO BE DENSE BASED ON CURRENT
TRENDS.  SCT TSTMS WILL DEVELOP WITH AFTN HEATING...BOOSTED BY A
WEAK UPPER DISTURBANCE MOVING ACROSS THE AREA FROM THE WEST.  STORMS
SHOULD DIMINISH AFTER SUNSET AS ACTIVITY SHIFTS BACK INTO CENTRAL
AND WRN NEBRASKA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

NIETFELD/POLLACK
Hazardous weather outlook, May 31, 11:07 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 PM CDT THU MAY 31 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1207 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS
AFTERNOON. A FEW SEVERE STORMS WILL BE POSSIBLE...GENERALLY SOUTH
AND SOUTHEAST OF A COLUMBUS TO WAYNE LINE. A WEAK COLD FRONT WILL
BE MOVING THROUGH NEBRASKA THIS AFTERNOON WHICH WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS. ALTHOUGH ONLY A MODERATE
AMOUNT OF INSTABILITY IS FORECAST...WIND SHEAR WILL BE FAIRLY
STRONG WHICH COULD SUPPORT A FEW SUPERCELLS. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN HAZARD INTO EARLY EVENING.

LATER THIS EVENING AND OVERNIGHT A CLUSTER OF STORMS MAY MOVE OUT
OF CENTRAL NEBRASKA AND KANSAS INTO THE OUTLOOK AREA. ALTHOUGH THERE
IS A THREAT OF LARGE HAIL FROM THESE STORMS...THE MAIN SEVERE WEATHER
HAZARDS SHOULD SHIFT TO HEAVY RAIN ALONG WITH STRONG WINDS.

SOME RIVERS ARE ALREADY RUNNING HIGH...SO ANY ADDITIONAL HEAVY RAIN
FROM THUNDERSTORMS COULD LEAD TO FLOODING PROBLEMS OVER AREAS ALREADY
SATURATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES CONTINUE INTO FRIDAY OVER THE OUTLOOK AREA.
A FEW SEVERE STORMS ARE POSSIBLE...GENERALLY FROM FAR SOUTHEAST
NEBRASKA INTO SOUTHWEST IOWA. IN ADDITION...HEAVY RAIN REMAINS A
THREAT THROUGH EVENING...ALTHOUGH THE RISK OF HEAVY RAIN SHOULD
SHIFT INTO FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA DURING THE
AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND AGAIN BY
NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
RAINFALL AMOUNTS WILL BE ESPECIALLY VALUABLE THROUGH THE WEEKEND.

CHERMOK

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Saline

When
May 31, 1:57 PM CST
Where
Saline County, Wilber
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.480, -96.950

Hail, Lancaster

When
May 31, 2:35 PM CST
Where
Lancaster County, 5 mi SW of Lincoln
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.749, -96.737

Reported in the Emerald area.

Hail, Lancaster

When
May 31, 3:05 PM CST
Where
Lancaster County, 1.38 mi N of Davey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.000, -96.670

Hail, Seward

When
May 31, 3:05 PM CST
Where
Seward County, 3 mi E of Milford
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.770, -96.993

Hail, Saunders

When
May 31, 3:10 PM CST
Where
Saunders County, 6 mi E of Ceresco
Measured
0.88 in hail
Reported by
Public
Coordinates
41.050, -96.535

Hail, Douglas

When
May 31, 3:47 PM CST
Where
Douglas County, Elkhorn
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.280, -96.230

Hail up to 1 inch in diameter was reported in sections of the Elkhorn area.

Hail, Washington

When
May 31, 4:06 PM CST
Where
Washington County, 2 mi S of Kennard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.441, -96.200

Thunderstorm Wind, Jefferson

When
May 31, 5:32 PM CST to 5:40 PM CST
Where
Jefferson County, 1.74 mi SW of Fairbury to Fairbury
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.132, -97.193

Thunderstorm wind gusts measured at 59 mph spread into the Fairbury area from a long-lived supercell thunderstorm that had a history of producing wind damage and large hail along the Kansas and Nebraska border west of the county. Although the storm was weakening some as it moved into Jefferson county, it was still strong enough to produce the above mentioned wind gust which downed several large trees in Fairbury and did some other tree damage in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25083, 25084, 25085, 25086, 25087, 25088, 25089, 25090.